Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 224, NWS St. Louis, MO

August 30, 2019Monroe County, Illinois; Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2019, 7:10 PM CDT for Monroe County, Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2019, 7:10 PM CDT (00:10 UTC)
Expired
Aug 30, 2019, 8:00 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KLSX 310010
SVRLSX
ILC133-MOC099-189-310100-
/O.NEW.KLSX.SV.W.0224.190831T0010Z-190831T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
710 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in southwestern Illinois...
  Central Jefferson County in east central Missouri...
  South central St. Louis County in east central Missouri...

* Until 800 PM CDT.

* At 709 PM CDT, a severe thunderstorm was located near Cedar Hill
  Lakes, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Arnold, Festus, Waterloo, Columbia, Pevely, Crystal City,
  Herculaneum, Hillsboro, Barnhart, Cedar Hill, Mehlville, Oakville,
  Antonia, Affton, Lemay, High Ridge, Green Park, St. George,
  Valmeyer and Cedar Hill Lakes.

This includes Interstate 55 in Missouri between exits 178 and 191.
 
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 9064 3833 9074 3855 9031 3829 9014
TIME...MOT...LOC 0009Z 243DEG 20KT 3829 9061 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
3 follow-up statements
242 
WWUS53 KLSX 310026
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
726 PM CDT Fri Aug 30 2019

ILC133-MOC099-189-310100-
/O.CON.KLSX.SV.W.0224.000000T0000Z-190831T0100Z/
Monroe IL-Jefferson MO-St. Louis MO-
726 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL
ST. LOUIS COUNTIES...

At 726 PM CDT, a severe thunderstorm was located over Horine, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arnold, Festus, Waterloo, Columbia, Pevely, Crystal City,
Herculaneum, Hillsboro, Barnhart, Cedar Hill, Mehlville, Oakville,
Antonia, Affton, Lemay, High Ridge, Green Park, St. George, Valmeyer
and House Springs.

This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
 
This includes Interstate 55 in Missouri between exits 178 and 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9057 3837 9066 3855 9031 3829 9014
TIME...MOT...LOC 0026Z 245DEG 18KT 3829 9047 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
932 
WWUS53 KLSX 310039
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
739 PM CDT Fri Aug 30 2019

ILC133-MOC099-189-310100-
/O.CON.KLSX.SV.W.0224.000000T0000Z-190831T0100Z/
Monroe IL-Jefferson MO-St. Louis MO-
739 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL
ST. LOUIS COUNTIES...

At 739 PM CDT, a severe thunderstorm was located over Antonia, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arnold, Festus, Waterloo, Columbia, Pevely, Crystal City,
Herculaneum, Barnhart, Mehlville, Oakville, Antonia, Affton, Lemay,
High Ridge, Green Park, St. George, Valmeyer, House Springs, Fountain
and Concord.

This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
 
This includes Interstate 55 in Missouri between exits 175 and 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9052 3842 9057 3855 9031 3829 9014
TIME...MOT...LOC 0039Z 245DEG 18KT 3836 9044 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
965 
WWUS53 KLSX 310053
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
753 PM CDT Fri Aug 30 2019

ILC133-MOC099-189-310103-
/O.EXP.KLSX.SV.W.0224.000000T0000Z-190831T0100Z/
Monroe IL-Jefferson MO-St. Louis MO-
753 PM CDT Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...
NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES WILL
EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois...and east central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3818 9052 3842 9057 3855 9031 3829 9014
TIME...MOT...LOC 0053Z 243DEG 20KT 3839 9037 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:02 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 30, 6:02 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
602 PM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 317 PM CDT Fri Aug 30 2019

A low amplitude NW flow pattern is continues over the central CONUS.
The main item of interest currently is a MCV over central MO that is
tracking very slowly east-southeastward and is carrying with it an
area of showers with isolated thunderstorms around it.  New
convection is developing to the south of the MCV where the air has
destabilized.  A synoptic cold front extended from southern Indiana
to just south of Saint Louis City into southwest Missouri.
Temperatures ranged from the 60s behind the front to the mid 80s
ahead of the front.

The latest model guidance tracks the MCV east-southeast through the
forecast area into southern IL, not fully exiting until between 06-
12z/Sat late tonight.  The MCV will be accompanied by rich moisture
through the column of just under 2" PWs along with warm cloud depths
of close to 4km.  The slow movement of the MCV should ultimately
favor localized heavy rainfall potential, especially if it can be
tied to thunderstorms.  This supports high PoPs and an elevated risk
for flooding rainfall through early this evening, with this risk
decreasing through the night as thunderstorm potential markedly goes
down.  Speaking of, a risk for severe weather is also possible,
especially for areas south and east of STL metro where higher
dewpoints and surface based convection can be initiated but it
appears this window for severe storms rapidly closes around sunset
or just before.  Damaging winds and an isolated tornado possible
through early this evening are the main threats.

After tonight, rain chances look to linger but should be much more
spotty as the cold front pushes further south and any additional
disturbances have less moisture/instability to work with to initiate
rain.  Gradually reduced PoPs on Saturday and into early Sunday
morning leading to what should be a dry day finally on Sunday in
response to rising heights from the southwest CONUS upper RIDGE.

Max temps on Saturday will range from the 70s north/west of STL
metro to the low 80s south/east.  Min temps tonight and Saturday
night are expected to be in the 60s.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 317 PM CDT Fri Aug 30 2019

Drier weather should finally be seen on Sunday in response to rising
H500 heights and surface high pressure in control.  High temps on
Sunday will be warmer without any real displacement of airmasses
because of what should be sunnier skies and no rain, with readings
peaking in the 80s.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F most places, save around 100F in STL metro on
Tuesday afternoon.

A surface cold front looks set to move through on Tuesday night
with a brief chance for showers and thunderstorms with a cool high
pressure moving in for Wednesday through Friday dropping temps back
to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 602 PM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over the forecast area is
expected to track slowly E-SE tonight, gradually losing size and
with much of the thunder expected to dissipate early this evening.
Have the rain ending at KCOU and the STL metro sites by midnight.
VFR conditions and NE surface winds are then expected for the
remainder of the valid period, with KCOU being the exception,
where conditions are still expected to deteriorate to IFR by
sunrise Saturday with a gradual improvement during the daytime
hours.

SPECIFICS FOR KSTL: Lower conditions to MVFR and possibly IFR are
possible as long as thunderstorms remain in the area, but current
indications are that the thunderstorms will either move SE or
dissipate by 01z and will be close to exiting by the beginning of
the valid period. Possibly may add in a 1-hour TEMPO group to
account. Otherwise, should see improvement back to VFR with more
persistent lower clouds staying to the west. Will continue to
monitor this through the evening.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 3:40 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 PM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into this evening mainly for
areas south and southeast of Saint Louis City, including portions of
southeast Missouri and southwest Illinois. A few strong to severe
storms are possible, with large hail, damaging winds, and isolated
tornadoes. Additionally, some of the storms may produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

The chance for thunderstorms returns Tuesday night north of
Interstate 70 in association with a cold front dropping through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

In the hours before

Local storm report, Aug 30, 6:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLOOD            WEBSTER GROVES          38.58N 90.36W
08/30/2019                   ST. LOUIS          MO   TRAINED SPOTTER

            ESTIMATED 6 INCHES OF STANDING WATER ON ELM
            AND JACKSON.

&&

JPG
Local storm report, Aug 30, 6:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      OAKLAND                 38.57N 90.38W
08/30/2019                   ST. LOUIS          MO   TRAINED SPOTTER

            8 INCHES OF FLOWING WATER AT BIG BEND ROAD
            AND SANDERS DRIVE. STALLED VEHICLE WITH
            POLICE ON SCENE.

&&

JPG
Local storm report, Aug 30, 6:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      2 WNW BYRNES MILL       38.45N 90.62W
08/30/2019                   JEFFERSON          MO   PUBLIC

            FLASH FLOODING IN A NEIGHBORHOOD AT HIGHWAY
            W AND WINNIFRED DRIVE.

&&

JPG
Local storm report, Aug 30, 6:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      3 NNW PARKDALE          38.52N 90.55W
08/30/2019                   ST. LOUIS          MO   OTHER FEDERAL

            USGS SMALL STREAM GAUGE NEAR PEERLESS PARK
            (PRKM7) ON THE WILLIAMS CREEK HAS RISEN
            ABOVE FLOOD STAGE.

&&

JPG
Local storm report, Aug 30, 6:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      1 SSW KIRKWOOD          38.57N 90.43W
08/30/2019                   ST. LOUIS          MO   OTHER FEDERAL

            USGS SMALL STREAM GAUGE NEAR KIRKWOOD
            (SGRM7) ON THE SUGAR CREEK HAS RISEN ABOVE
            FLOOD STAGE.

&&

JPG
Local storm report, Aug 30, 7:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       1 E EUREKA              38.50N 90.63W
08/30/2019  M4.22 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:10 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair6 hr
Aug 30, 7:53 PM CDTAreal Flood WarningLSXFranklin, Jefferson, Saint Louis12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.